Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 48, NWS Blacksburg, VA

August 7, 2003Tazewell County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 7, 2003, 7:56 PM EDT for Tazewell County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2003, 7:56 PM EDT (23:56 UTC)
Expired
Aug 7, 2003, 11:00 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Tazewell County, VA

The radar

The Roanoke radar (KFCX), 118 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 072359
FFWRNK
VAC185-080300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
756 PM EDT THU AUG 7 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TAZEWELL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 1100 PM EDT

* AT 756 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAIN PERSISTING OVER CENTRAL 
  TAZEWELL COUNTY. RADAR ESTIMATED THAT UP TO 2 INCHES OF RAIN
  HAD FALLEN SINCE 6:30 PM. ADDITIONAL HEAVY RAIN OF 1 TO 2 INCHES
  WILL CAUSE FLASH FLOODING ALONG INDIAN AND MIDDLE CREEK.

* SOME LOCATIONS THREATENED BY HEAVY RAIN THROUGH 1100 PM EDT INCLUDE
  TAZEWELL...
  BANDY...
  LAMBERTS STORE...
  MOUTH OF LAUREL...
  VAN DYKE...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN
AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3720 8146 3710 8134 3700 8174 3711 8184
          3720 8175

$$

10
2 follow-up statements
000 
WGUS71 KRNK 080125
FFSRNK
VAC185-080245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
923 PM EDT THU AUG 7 2003

...A FLASH FLOOD WARNING CONTINUES FOR THE FOLLOWING COUNTY UNTIL 
11:00 PM EDT...

  TAZEWELL COUNTY IN SOUTHWEST VIRGINIA

AT 922 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SHOWERS LINGERING OVER TAZEWELL COUNTY...MAINLY FROM RICHLANDS TO 
BANDY. ALTHOUGH THE INTENSITY AND COVERAGE OF THE RAINFALL HAD 
DECREASED SINCE 8:30 PM...RUNOFF FROM EARLIER RAINFALL WILL LIKELY 
CONTINUE TO CAUSE SMALL STREAMS AND CREEKS TO FLOOD. LOCAL LAW 
ENFORCEMENT AND SPOTTERS REPORTED FLOODED STREETS AROUND BANDY AND 
WARDELL SHORTLY AFTER 8:00 PM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

JH
000 
WGUS71 KRNK 080232
FFSRNK
VAC185-080300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1032 PM EDT THU AUG 7 2003

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 11:00 PM EDT FOR
TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...

HAS BEEN CANCELLED.

THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN
THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE
FLASH FLOOD THREAT. EVEN THOUGH STREAMS AND CREEKS WERE RECEDING...
SOME ROADWAYS STILL MAY BE COVERED WITH WATER. MOTORISTS ARE ADVISED
TO AVOID DRIVING THROUGH FLOODED ROADWAYS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 3:20 PM EDT, 4 hours 36 minutes earlier.

Area forecast discussion, Aug 7, 3:20 PM EDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
320 PM EDT THU AUG 7 2003

WILL CONTINUE FLOOD WATCH FOR AREA WHICH RECEIVED HEAVY RAIN LAST
NIGHT. THUNDERSTORMS DURING THE OVERNIGHT RESULTED IN 2 TO 4 INCHES
OF RAIN WHICH HAS SATURATED THE GROUND.  ANY ADDITIONAL RAINFALL OF
AN INCH OR MORE...IN AN HOUR OR LESS...MAY RESULT IN FLOODING OF
SMALL STREAMS AND CREEKS.

WILL MONITOR NORTHERN LOCATION ACROSS ALLEGHANY HIGHLANDS AND
SOUTHERN SHEN VALLEY THIS EVENING FOR SECOND WATCH. ELECTED TO VIEW
EVENING CONVECTION TO DECIDE UPON ANY ADDITIONAL WATCH BECAUSE RAIN
AMOUNTS THIS AFTERNOON REMAIN BELOW FFG GUIDANCE...WHICH IS HIGHER
IN THIS REGION.

EASTERLY LOW LEVEL FLOW CONTINUE THE CONVEYOR BELT MOISTURE IN OUR
REGION. DECIDED TO INCREASE CLOUD COVER AND INCREASE POPS FOR
TONIGHT AND FRIDAY. REMAIN IN THE RIGHT REAR QUAD OF 65 KNOT JET ON
BOTH THE GFS AND ETA AND A THETA E RIDGE LOCATED ACRS RGN. LOWERED
HIGH TEMPS FOR FRIDAY AND SATURDAY.

FOR THE EXTENDED PERIODS...MID AND UPPER LEVEL TROF CONTINUES FOR
MOST OF THE PD WITH UNSETTLED AND COOLER TEMPS. BY MID AND LATE
WEEK...HEIGHTS RISE IN THE EAST. LOWERED LOW TEMPS SUNDAY NIGHT INTO
MONDAY. MAINTAINED CHC POPS INTO MID WEEK. TOWARDS THE END OF THE
PERIOD TRIMMED BACK CHC OF THUNDERSTORMS ESPECIALLY ACROSS NORTHERN
PORTIONS OF FA. ZONES WILL BE OUT BY 4 PM. HAVE A GREAT NIGHT.

FCSTID =    7
PRELIM NUMBERS
ROA   67  80  67  83 /  60  60  60  40
LYH   67  80  67  83 /  60  60  60  40
DAN   69  83  69  85 /  60  60  60  30
BLF   61  76  63  75 /  60  60  50  30
LWB   60  76  62  75 /  60  60  50  30
BCB   64  77  63  79 /  60  60  60  30
TNB   63  76  61  77 /  60  60  60  30

.RNK...
NC...FLOOD WATCH THRU 9PM NCZ001>004-018>020.
VA...FLOOD WATCH THRU 9PM FOR VAZ015>017-032-033-043.
WV...NONE.
Hazardous weather outlook, Aug 7, 5:43 AM EDT, 14 hours 13 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-080945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
543 AM EDT THU AUG 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT FOR PARTS OF SOUTHWEST AND SOUTH CENTRAL
VIRGINIA...AND IN THE MOUNTAINS AND FOOTHILLS OF NORTH CAROLINA
THROUGH 9:00 PM THIS EVENING. SEE WBCFFARNK FOR MORE DETAILS. THIS
PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT
WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AMS

In the hours before

Local storm report, Aug 7, 2:20 PM EDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
220 PM EDT THU AUG 07 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 AM    ARARAT                    VA   FLASH FLOOD
08/07/03   PATRICK                        RTES. 630 AND 648 WASHED
                                          OUT. SEVERAL CREEKS OUT
                                          OF THEIR BANKS WITH TREES
                                          WASHED AWAY. REPORTED BY
                                          VDOT.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:21 PM EDTFlash Flood WarningRNKCarroll2 hr
Aug 7, 1:09 AM EDTFlash Flood WarningRNKPatrick3 hr
Aug 7, 1:34 AM EDTFlash Flood WarningRNKCarroll3 hr

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.